Kansas, 2019

Tornado and Flash Flood in Kansas, August 24 to 27, 2019

August 24 to 27, 2019 · NWS ICT · 15 events in 4 counties and zones

Late in evening on the 24th, severe thunderstorms broke out across Central Kansas. The severe thunderstorms produced a trifecta of hail as large as golf balls, winds that reached around 70 mph, and torrential rains that caused flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late in evening on the 24th, severe thunderstorms broke out across Central Kansas. The severe thunderstorms produced a trifecta of hail as large as golf balls, winds that reached around 70 mph, and torrential rains that caused flooding and flash flooding. The most significant flooding and flash flooding occurred in Southwest Barton County where several tributaries overflowed requiring sandbagging in and around Claflin. Flooding continued in most of Barton County until early in the morning on the 27th. The thunderstorms continued well into the 25th by which time flooding became the primary, if not sole, threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 5:53 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 5:53 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 PM CDT Sat Aug 24 2019

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 303 PM CDT Sat Aug 24 2019

Morning low clouds continue to slowly erode with the afternoon
heating. Focus late this afternoon through tonight will be severe
weather chances and flooding threat.

Scattered showers and thunderstorms are expected to develop late
this afternoon or this evening across NW KS, close to the Neb/KS
line, ahead a fairly strong mid level wave currently over the
panhandle of Neb, in the upslope flow regime. The combination of
good forcing, a mid level baroclinic zone, moderate instability and
bulk shear will lead to this scattered cluster of storms becoming
severe as it begins to shift SE towards central KS. Most of the
convective bearing hi-rez model solutions bear this out. There is
one caveat, that further south in the warm sector, west of a KHYS to
KGBD line, a few discrete supercells may develop ahead of the
cluster in NW KS late this afternoon.  Any supercell that develops
may track east towards central KS.  If a supercell can remain
discrete, all facets of severe weather will be possible, given
favorable directional shear profiles with 2 inch hail, damaging
winds and even a tornado or two.

As the evening progresses, expect the south-southeast moving storm
cluster, in central KS, to congeal with any discrete supercells,
into a strongly forced forward propagating complex of storms (MCS).
As it moves south, cold pool will lead to the complex accelerating
south, with the cluster turning into a damaging wind (60-70mph
winds) and flooding threat. Think the complex makes it into south
central KS after 09z.  Have already expanded the flood watch further
to the east to areas along and just east of I-135, given high
precipitable water values.  Forward propagation of the complex will
probably limit the flash flooding/heavy rainfall threat, but do
expect high rainfall rates, which may lead to street flooding and
lowland flooding. Still think some areas could see 1 to 3 inches of
rainfall.

Think showers/storms will be ongoing across most of southern KS into
Sunday morning possibly into Sun afternoon for eastern sections, so
will keep some chance pops in for the lingering showers/storms on
Sun.

Increasing warm advection for late Sun into Mon will push most of
the convective activity further northeast of the area thru early
Mon. Could see some sort of complex of storms move across NE KS and
eastern KS for early Mon. A strong cold front looks to push south
across the area for Mon night through early Tue, so storm chances
will return to much of southern KS for late Monday night. Both the
ECMWF and GFS coming through a little faster with this front than
previous runs, which would lead to storm chances increasing on Mon
afternoon and Mon night.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Aug 24 2019

The middle to end of the week looks dry, with possibly some
lingering storms along the KS/OK border early Tue, as the medium
range models suggests a ridge of high pressure will settle over the
plains. This will lead to a period of dry and seasonal conditions
for the area. Model blends look way over done with pops for Wed, so
with collaboration with neighbors, lowered or removed pops for most
of Wed/Wed night.

Medium range models now suggesting another cold front will push into
the area for late Thu into early Fri.  This looks like another shot
of showers and storms for the area.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 652 PM CDT Sat Aug 24 2019

Expecting thunderstorm chances to increase from the northwest this
evening and overnight, with the highest confidence across central
and south-central Kansas. Strong to severe wind gusts, intense
rainfall and IFR conditions are possible within the strongest
cores. Thunderstorm chances may tend to linger past daybreak
across mainly central and south-central Kansas, within a zone of
persistent 850-700mb warm advection and moisture transport.
Activity should gradually decrease in coverage from the north
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  70  89 /  80  40  10  30
Hutchinson      66  81  69  87 /  80  30   0  20
Newton          65  79  69  87 /  80  40  10  30
ElDorado        66  79  68  89 /  80  50  10  30
Winfield-KWLD   68  80  69  90 /  80  50  10  30
Russell         64  83  69  84 /  80  10  10  20
Great Bend      65  82  69  84 /  80  10   0  10
Salina          66  82  69  86 /  70  20  10  30
McPherson       66  81  69  86 /  80  30   0  30
Coffeyville     70  79  70  89 /  40  80  10  30
Chanute         69  77  69  88 /  50  70  20  40
Iola            69  77  68  88 /  50  60  20  40
Parsons-KPPF    70  77  69  88 /  50  70  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>052-
067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 24, 3:09 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Sat Aug 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are forecast to develop over the high plains
in northwest Kansas this evening and tonight. Flash flooding and
damaging winds are the greatest threats. While isolated strong to
severe storms could develop anywhere across the area this afternoon,
the more likely scenario is for severe thunderstorms to develop in
central Kansas late this afternoon or early evening then move into
south central Kansas late this evening and overnight.

Large hail and a brief tornado are possible with any isolated
storms that occur early this evening along and west of a line from
Russell to Hutchinson to Wichita to Wellington. Once the storms
develop into a line, the threat for hail and tornadoes will
diminish, but the damaging wind threat will increase.

Check the latest flash flood watch for additional information on
the flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will likely be ongoing Sunday morning, with lingering
flooding from the heavy rain on Saturday night and the threat of
strong storms in southeast Kansas during the day.

A better chance of severe storms is expected on Monday as a cold
front moves across the area during the afternoon and early evening.
the greatest threat will be roughly along and east of the Kansas
Turnpike.

Heat indices of 100-105 are forecast Monday afternoon roughly along
and south of Highway 400.

There may be additional chances for storms for Thursday through
Friday. However confidence is low when and where would occur. Check
later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of central and south
central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Special weather statement, Aug 24, 5:35 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
635 PM CDT Sat Aug 24 2019

KSZ032-250000-
Russell KS-
635 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 700 PM CDT.

* At 632 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Emmeram...
  moving east-northeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm and small
hail.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9850 3896 9904
TIME...MOT...LOC 2334Z 248DEG 34KT 3904 9905

DARMOFAL
Special weather statement, Aug 24, 5:59 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT Sat Aug 24 2019

KSZ032-250015-
Russell KS-
659 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 715 PM CDT.

* At 655 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just south of Paradise, or 13 miles
  north of Russell...moving east-northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9853 3896 9904
TIME...MOT...LOC 2358Z 249DEG 23KT 3908 9891

DARMOFAL
Special weather statement, Aug 24, 6:18 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Sat Aug 24 2019

KSZ032-250030-
Russell KS-
718 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 730 PM CDT.

* At 716 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Luray, or 11
  miles north of Russell...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9884 3913 9848 3894 9849 3896 9890
TIME...MOT...LOC 0017Z 262DEG 20KT 3905 9880

DARMOFAL
Local storm report, Aug 24, 6:36 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             7 SSW WALDO             39.03N 98.85W
08/24/2019  E0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Aug 24, 7:13 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
813 PM CDT Sat Aug 24 2019

KSZ032-047-250130-
Russell KS-Barton KS-
813 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 830 PM CDT.

* At 812 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles north of Hoisington...
  moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dorrance, Milberger and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3881 9886 3887 9849 3864 9848 3858 9886
      3870 9896
TIME...MOT...LOC 0113Z 242DEG 21KT 3867 9872

DARMOFAL
Special weather statement, Aug 24, 7:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
850 PM CDT Sat Aug 24 2019

KSZ033-250230-
Lincoln KS-
850 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 930 PM CDT.

* At 849 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 10 miles north
  of Wilson...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3922 9793 3899 9793 3888 9848 3909 9848
      3922 9829
TIME...MOT...LOC 0149Z 236DEG 35KT 3898 9845

KETCHAM

The radar

The Wichita radar (KICT), 155 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

7 flood, 4 thunderstorm wind, 2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Russell

When
August 24, 8:03 PM CST to 8:04 PM CST
Where
Russell County, 7.24 mi SSE of Dorrance
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.750, -98.540

Winds from 55 TO 70 mph were also reported.

Thunderstorm Wind, Russell

When
August 24, 8:03 PM CST to 8:05 PM CST
Where
Russell County, 7.62 mi S of Dorrance
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.740, -98.590

The speeds ranged from 55 to 70 mph. Quarter-sized hail was also reported. No damage was reported.

Hail, Barton

When
August 24, 8:24 PM CST to 8:27 PM CST
Where
Barton County, 2.63 mi NE of Hitschmann
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.650, -98.540

Tornado, Barton

When
August 24, 8:24 PM CST to 8:25 PM CST
Where
Barton County, 2.13 mi NE of Hitschmann to 2.33 mi NE of Hitschmann
Rating
EFU
Path length
0.67 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.640, -98.540

This was a brief tornado that occurred in open country. No damage was reported.

Thunderstorm Wind, Ellsworth

When
August 24, 11:29 PM CST to 11:31 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

The winds were measured at Ellsworth Airport.

Thunderstorm Wind, Barton

When
August 24, 11:30 PM CST to 11:31 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.520, -98.540

No damage was reported.

Flood, Barton

When
August 25, 12:55 AM CST to August 27, 8:15 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 2.25 mi SSW of Great Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Some street flooding was reported in Great Bend, mainly in flood-prone areas.

Flood, Russell

When
August 25, 12:55 AM CST to August 27, 8:15 AM CST
Where
Russell County, 5 mi E of Dorrance to 8 mi W of Dorrance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.850, -98.487

Various country roads were flooded across Southeast Russell County. The roads typically flood during heavy rain.

Flood, Ellsworth

When
August 25, 1:01 AM CST to 8:10 AM CST
Where
Ellsworth County, 15 mi ENE of Ellsworth to 20 mi N of Wilson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.813, -97.973

A few typically flood prone areas were flooded across the county.

Thunderstorm Wind, Marion

When
August 25, 1:25 AM CST to 1:26 AM CST
Where
Marion County, 5.1 mi SSW of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -97.050

No damage was reported.

Flash Flood, Barton

When
August 25, 5:41 AM CST to 7:45 AM CST
Where
Barton County, 2 mi N of Great Bend to 2 mi NW of Great Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.399, -98.770

County Dispatch reported that numerous streets were flooded in Great Bend.

Flood, Russell

When
August 25, 8:01 AM CST to August 27, 8:15 AM CST
Where
Russell County, 10.2 mi SSE of Dorrance to 10 mi SSE of Dorrance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.710, -98.520

Reports of flooding were received on 203rd Street.

Flood, Barton

When
August 25, 8:07 AM CST to August 27, 8:15 AM CST
Where
Barton County, 1.5 mi SSE of Great Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -98.759

The flooding occurred on SE 10th Ave 1-2 miles south of Great Bend.

Flood, Barton

When
August 25, 8:07 AM CST to August 27, 8:15 AM CST
Where
Barton County, 0.88 mi SW of Hoisington to 1 mi WSW of Hoisington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.510, -98.780

Reports of flooding in the 200 block of South Vine Street in Hoisington.

Flood, Barton

When
August 25, 1:53 PM CST to August 27, 8:15 AM CST
Where
Barton County, Pawnee Rock to Great Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Numerous roads across roughly the western half of the county were flooded. Sections of West Barton County Road were closed. Sandbagging occurred in and around Pawnee Rock due to swollen tributaries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853842, 853862, 853843, 853857, 853863, 853865, 853814, 853833, 853834, 853867, 853813, 853835, 853836, 853840, 853841.